Alert archive / New Hampshire / Tornado Warnings in 2004

Tornado Warning 2, NWS Gray, ME

August 29, 2004Merrimack County, New Hampshire

NWS Gray, ME issued this tornado warning at Aug 29, 2004, 1:37 PM EDT for Merrimack County, New Hampshire. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 1:37 PM EDT (17:37 UTC)
Expired
Aug 29, 2004, 2:00 PM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 122 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KGYX 291737
TORGYX
NHC013-291800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAY ME
137 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE   
  THIS INCLUDES THE CITIES OF....CONCORD

* UNTIL 200 PM EDT

* AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO 7 MILES NORTH OF CONCORD...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOUDON AT 145 PM 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT A TORNADO OR WIND DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT SUNDAY
EVENING FOR NORTHERN NEW HAMPSHIRE.

LAT...LON 4329 7166 4313 7155 4326 7127 4336 7140

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 29, 12:25 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 29, 12:25 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1225 PM EDT SUN AUG 29 2004

.UPDATE...
QUICK UPDATE TO CUT BACK ON THE MENTION OF SEVERE WEATHER.  LOOKS
LIKE THE EASTERN AND NORTHEAST ZONES ARE TOO STABLE FOR SEVERE
WEATHER AT THIS POINT.  ALOS MENTION FOG ALONG THE COAST...AS THE
VISIBLE SATELLITE IMAGE SHOULD THE GULF MAINE FILLING WITH FOG.

NO OTHER CHANGES AT THIS TIME.

.PREVIOUS UPDATE...
THE ZONE FORECASTS WILL BE UPDATED THIS MORNING ADJUST WINDS...
TEMPERATURES...CLOUDS AND REFINE THE SEVERE WEATHER THREAT FOR THE
REST OF TODAY.

CURRENTLY...THE BACKDOOR FRONT HAS MADE IT ALL THE WAY TO THE
SOUTHERN NEW HAMPSHIRE COAST...EXTENDING BACK THROUGH MERRIMACK AND
SOUTHERN GRAFTON COUNTIES.  THE 12Z SURFACE ANALYSIS SHOWS A SMALL
HIGH CENTERED OVER EASTERN MAINE.

NORTH OF THE FRONT...WINDS ARE FROM THE NORTHEAST...AND DEW POINTS
HAVE DROPPED. SOUTH OF THE FRONT...THE AIRMASS HAS NOT CHANGED
MUCH. OVERRUNNING CLOUDINESS IN THE MID LEVELS IS DEVELOPING NORTH
OF THE FRONT...AND THE FRONTAL PASSAGE IS CLEARING OUT THE REMAINING
LOW LEVEL FOG. LITTLE IS LEFT ON THE RADAR AT THIS TIME...AND IT
APPEARS MOST OF THIS IS OVERRUNNING.

FOR THE REST OF TODAY...THE POSITION OF THE SURFACE FRONT IS GOING TO
BE THE KEY TO THE FORECAST.  IT APPEARS AS THOUGH THE FRONT SHOULD
SLOW IN THE NEXT HOUR OR TWO...AS THE PRESSURE RISES BEHIND THE
FRONT ARE SLOWING. SINCE THE FRONT IS SO FAR SOUTH...IT WILL
PROBABLY TAKE THE BETTER PART OF THE DAY TO LIFT BACK INTO THE
CENTRAL ZONES.

THE FRONT WILL ACT AS A FOCUS FOR DEVELOPMENT TODAY.  SOUTH OF THE
FRONT...MAINLY ACROSS SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL
AS YORK AND CUMBERLAND COUNTIES IN MAINE...SHOULD SEE THE BEST
INSTABILITY. THIS AREA SHOULD SEE THE BEST CHANCE OF SEVERE
WEATHER...SINCE THIS AREA SHOULD ALSO SEE THE MOST HEATING.
MODERATE INSTABILITY...AS WELL AS A FOCUS AND SOME TURNING OF THE
WINDS IN THE LOW LEVELS SHOULD ALLOW LINES OR LINE SEGMENTS TO FORM/

THE AIRMASS IS STILL WARM...EVEN ABOVE THE INVERSION...SO WIND
DAMAGE WOULD BE THE PRIMARY THREAT. HAIL IS POSSIBLE...BUT IT MAY
TAKE A SUPERCELL FOR LARGE HAIL.  FURTHER NORTH AND EAST...THE
SEVERE THREAT IS NOT AS PRONOUNCED AS IT IS ACROSS THE AFOREMENTIONED
AREA.  HOWEVER...SINCE THE INVERSION IS ONLY 500-1000 METERS DEEP
(ACCORDING TO ETL PROFILERS AT BAR HARBOR AND APPLEDORE ISLAND)...
THERE IS STILL SOME POTENTIAL. THE MENTION WILL BE KEPT HERE AS
WELL.

OVERRUNNING CLOUDS CONTINUE TO DEVELOP AHEAD OF THE FRONT...AND
THIS SHOULD MAINTAIN MOSTLY CLOUDY SKIES NORTH OF THE FRONT.  FOR
THIS REASON...HIGH TEMPERATURES WERE NUDGED DOWN A BIT.  FURTHER
SOUTH...THE ONSHORE COMPONENT TO THE WIND SHOULD KEEP TEMPERATURES
COOLER ALONG THE COAST...AND TEMPERATURES WILL BE BUMPED DOWN HERE
AS WELL.  ACROSS SOUTHERN NEW HAMPSHIRE...WHERE THE CHANGE IN
AIRMASS SHOULD BE FELT LEAST...LITTLE CHANGE TO THE FORECAST HIGHS
WILL BE MADE. FINALLY...WINDS DIRECTIONS WILL BE CHANGED A BIT TO
ACCOUNT FOR THE FRONTAL PASSAGE.

AN UPDATED STATEMENT ON THE POTENTIAL FOR SEVERE WEATHER WILL BE
ISSUED LATER THIS MORNING. WHILE THE ENTIRE AREA WILL BE INCLUDED...
SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS SOUTHWEST MAINE...
WILL BE HIGHLIGHTED FOR THE BEST THREAT.
&&

.MARINE...
WINDS ARE NE 15 TO 20 KT AT THIS TIME.  THIS SHOULD CONTINUE FOR THE
NEXT HOUR OR TWO...BEFORE SWINGING AROUND AND TO THE SOUTHEAST AND
EVENTUALLY SOUTH DURING THE AFTERNOON.
&&

.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH TONIGHT)...
DRIER AIR (DEWPS IN THE LOWER 60S VICE NEAR 70) MOVING S ACROSS
FORECAST AREA AT THIS TIME.  WHERE BOUNDARY SETS UP WILL PROVIDE
FOCUS FOR TODAYS CONVECTION.  LOOKS LIKE PRECIP IS FORMING ALONG
THIS LINE PER CURRENT RADAR.   DONT EXPECT THIS BOUNDARY TO PUSH
MUCH FURTHER SOUTH THAN OUR SOUTHERNMOST FORECAST AREA SO THERELL
PROBABLY BE A SHARP POP GRADIENT ALONG OUR SOUTHERN FORECAST AREA.
ALSO NOTE THAT ALL MODELS NOW GIVING US 1/4 INCH QPF NOW THRU MID TO
LATE DAY.

SPC HAS US IN SLIGHT RISK FOR TODAY SO WILL ISSUE SPS TO ADDRESS IT
AS WELL AS ADD MENTION OF GUSTY WIND/HAIL TO ZONES.

WILL ALSO UP TODAYS MAX TEMPS ABOUT 5 DEGREES OR SO SOUTHERN
FORECAST AREA BASED ON CURRENT TEMPS (MID 70S SRN NH).

LONG TERM (MONDAY THROUGH SATURDAY)...AGAIN...NO SIGNIFICANT
CHANGES TO THE LONG TERM OUTLOOK.  LOADED HPC QPF GRIDS FOR THE
MON/TUE TIME FRAME.  UPPED THE GRIDS FOR THE MON NIGHT PERIOD WHEN
BEST SHOT OF +RA PSBL FOR OUR FA AS REMAINS OF TROPICAL MOISTR HEAD
NNE.  THIS COULD BE A SOAKER IF EVERYTHING COMES TOGETHOR.

LOW CLOUDS HANG TOUGH SOUTHERN ZONES TUE...THEN DRIER AIR FINALLY
MOVES INTO FORECAST AREA WITH LOWERING DEW POINTS.

AVIATION...MVFR EARLY AM DUE TO FOG AND IN ANY PRECIP.

MARINE...NO FLAGS SHORT TERM.  SOUTHERLY FLOW MON NIGHT THROUGH TUE
NIGHT MAY INCREASE SEAS INTO THE 3 TO 5 FT RANGE.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

HAYES
Hazardous weather outlook, Aug 29, 5:21 AM EDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
521 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
521 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT
TODAY.  THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN
PLACE.  EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE
DAY.  ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...TROPICAL
MOISTURE WILL BE IN PLACE MONDAY.  SCATTERED SHOWERS WILL CONTINUE
AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY
AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 10:32 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1032 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
1032 AM EDT SUN AUG 29 2004

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS
AFTERNOON AND EARLY EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS DETERMINED THAT
THERE IS A CHANCE OF SEVERE WEATHER ACROSS WESTERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON AND
EARLY THIS EVENING.

LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AS A
WARM FRONT LIFTS SLOWLY NORTH ACROSS THE REGION. A FEW OF
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.

WHILE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS THE
REGION THIS AFTERNOON AND EARLY EVENING...SOUTHERN AND CENTRAL NEW
HAMPSHIRE...AS WELL AS SOUTHWEST MAINE...STAND THE BEST CHANCE OF
SEEING SEVERE WEATHER. THIS AREA WILL ALSO SEE THE MOST IN THE WAY OF
SUNSHINE THIS AFTERNOON.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...BE ON THE ALERT FOR
THREATENING WEATHER.  LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA OUTLET...FOR FURTHER UPDATES ON THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:11 PM EDTSevere Thunderstorm WarningGYXMerrimack49 min
Aug 29, 1:53 PM EDTSevere Thunderstorm WarningGYXSullivan67 min
Aug 29, 7:20 PM EDTSevere Thunderstorm WarningGYXCoos40 min

Nearby

Tornado Warnings in New Hampshire, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.